Iowa, 2009

Flash Flooding and Hail in Iowa, July 9, 2009

July 9, 2009 · NWS FSD · 26 events in 7 counties and zones

Thunderstorms produced large hail in northwest Iowa during the late morning and afternoon of July 9th. The storms continued through that evening, producing damaging winds and flash flooding in addition to more large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail in northwest Iowa during the late morning and afternoon of July 9th. The storms continued through that evening, producing damaging winds and flash flooding in addition to more large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 9, 9:35 AM CST, 55 minutes earlier.

Area forecast discussion, Jul 9, 9:35 AM CST, 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT THU JUL 9 2009

.DISCUSSION...
STORMS ABOUT FINISHING EXIT SERN FCST AREA LATE THIS MRNG. SPOTTY
SHJWRS/TSTMS STILL PSBL MAINLY E THRU ERY AFTN WITH SIGNS OF UPPER
SUPPORT MOVG INTO WRN FCST AREA. MAIN AND POTENTIALY SEVERE LATE
AFTN DVLPMNT EXPECTED AFTER 4 PM. SOME QUESTION ON THE LOW CLOUDS
AND HEATG FACTOR BUT LATELY THERE SEEMS TO BE A DECENT BREAKING UP
OF THE LOW CLOUDS SO IT IS BEST TO ASSUME THERE WILL BE MORE THAN
ENUF HEATG TO BREAK CAP. MAIN THREAT WILL CONT TO BE ERN HALF OF
FCST AREA INCLUDG FSD. HEATG BTW WILL ALSO ALLOW TEMPS TO CATCH UP
MOST OF THE WAY FROM MRNG COOLING IN THE E...JUST LOWERED SOME HIGHS
A DEG OR TWO.

DEPENDING ON EXPECETED STORM STRENGTH AND CVRG...FLASH FLOOD WATCH
MAY NEED TO BE CONSIDERED ESPLY FOR PARTS OF NWRN IA FOR LATE AFTN
FCST.

&&

.AVIATION...
LINGERING IFR/MVFR CIGS ERN HALF OF FCST AREA SHUD BE HEATED OUT TO
VFR CIGS OR SCT CLDS BY 18Z.OTRW THE MAIN AVIATION THREAT WILL BE
NEWLY DVLPG STORMS...PSBLY SVR...21Z-12Z MAINLY ERN TWO THIRDS OF
FCST AREA AT THE START...BEING CONFINED MORE TO THE ERN EDGE OF AREA
WITH TIME BY 10/12Z.

&&

.PREV DISCUSSION...
THUNDERSTORMS TO CONTINUE TO PUSH ACROSS THE AREA EARLY THIS
MORNING. THUNDERSTORMS CURRENTLY ALONG I29 ASSOCIATED WITH AN
ELEVATED WARM FRONT ARE MOVING INTO SLIGHTLY MORE STABLE AIR...SUCH
THAT A GENERAL WEAKENING WILL CONTINUE. SEVERE THREAT WITH THESE
STORMS IS MINIMAL. BETTER CHANCE FOR SEVERE THUNDERSTORMS WITH THOSE
THAT ARE CURRENTLY TIED TO THE COLD FRONT IN CENTRAL SD. IF STORMS
BECOME REMOVED FROM THE BNDRY...SEVERE THREAT WILL DIMINISH
SIGNIFICANTLY...OTHERWISE 60 MPH WINDS AND QUARTER SIZE HAIL ARE
LIKELY INTO THE JAMES VALLEY.

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING. SFC FRONT TO CHECK UP ACROSS SE SD THIS MORNING
AND REMAIN NEARLY STATIONARY THIS AFTERNOON. PROVIDED STORMS DO NOT
BACK BUILD DOWN THE FRONT THROUGHOUT THE DAY...AND STRATUS CLEARS
SOME IN THE AFTERNOON...THUNDERSTORMS SHOULD POP NEAR THE SFC BNDRY
LATE IN THE DAY. MAIN CHANCES FOR THUNDERSTORMS WILL BE ALONG AND E
OF A LINE FROM BROOKINGS TO YANKTON. INITIAL DEVELOPMENT OF
CONVECTION POINTS TO DISCRETE SUPERCELLS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. ML CAPES OF AROUND 2500 J/KG
AND 0-6 KM SHEAR OF 50KTS SUPPORTS ROTATING UPDRAFTS...AND IS THERE
IS ENOUGH LOW LEVEL SHEAR...ESPECIALLY NEAR THE BNDRY THAT TORNADOES
ARE A POSSIBILITY. WILL ALSO HAVE TO WATCH THE POTENTIAL FOR
FLOODING...MAINLY OVER FAR SE SD AND NW IA...WHERE RECENT RAINS HAVE
SATURATED THE SOIL. THIS IS ALSO THE MOST FAVORABLE AREA FOR HEAVY
RAINS THIS EVENING WITH PRECIPITABLE WATER 1.5-2 INCHES. PLUS COULD
SEE CONTINUED REDEVELOPMENT OF THUNDERSTORMS ALONG THE 850 THERMAL
GRADIENT LATE INTO THE EVENING...AND POTENTIALLY THROUGH THE NIGHT.
NO FLASH FLOOD WATCH TO BE ISSUED AT THIS TIME...BUT MAY BE
SOMETHING FOR LATER SHIFTS TO CONSIDER.

INCREASED POPS FOR LATE THU TONIGHT INTO FRI AS THERE COULD BE
ANOTHER ROUND OF THUNDERSTORMS DEVELOP ALONG THE MIDLEVEL BNDRY AS
TROPICAL ENERGY RIDES OVER THE BNDRY. MAIN CHANCES APPEAR TO BE
ALONG AND SOUTH OF I90. CHANCES FOR PRECIPITATION SHOULD END FROM W
TO E FRI INTO FRI EVENING AS HIGH PRESSURE BUILDS INTO THE AREA AND
A COLD FRONT DRIVES S INTO SRN NE AND IA. DRY THROUGH THE

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jul 9, 3:20 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT THU JUL 09 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
420 AM CDT THU JUL 09 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AFTER MORNING THUNDERSTORMS...SOME OF WHICH MAY PRODUCE QUARTER
SIZED HAIL AND 60 MPH WINDS...ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG A FRONTAL BOUNDARY
STRETCHED ACROSS SOUTHEAST SOUTH DAKOTA. THE MAIN CHANCE FOR
THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM BROOKINGS TO
YANKTON. SOME OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING HAIL
TO THE SIZE OF GOLF BALLS...70 MPH WINDS...AND POSSIBLY
TORNADOES. STORMS ARE EXPECTED TO MOVE INTO SOUTHWEST MINNESOTA
AND NORTHWEST IOWA IN THE EVENING.

FLOODING...
THUNDERSTORMS WHICH ARE EXPECTED TO MOVE ACROSS THE AREA THIS
EVENING...WILL PRODUCE HEAVY RAIN...AND MAY PRODUCE LOCALIZED
FLASH FLOODING...ESPECIALLY IN LOCATIONS WHICH RECEIVED HEAVY
RAINS THE LAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY ACROSS
MUCH OF THE AREA...ALTHOUGH THE BEST CHANCE WILL BE ALONG AND
SOUTH OF INTERSTATE 90. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME...HOWEVER LOCALLY HEAVY RAIN AND SMALL HAIL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

97

In the hours before

Local storm report, Jul 9, 8:14 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
914 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             2 E WOLSEY              44.41N 98.43W
07/09/2009  E1.00 INCH       BEADLE             SD   BROADCAST MEDIA

            RELAYED BY MEDIA

&&

DMORIN
Local storm report, Jul 9, 8:26 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HAIL             3 N FULTON              43.77N 97.82W
07/09/2009  E1.00 INCH       HANSON             SD   TRAINED SPOTTER

0515 AM     TSTM WND GST     3 N FULTON              43.77N 97.82W
07/09/2009  E70.00 MPH       HANSON             SD   TRAINED SPOTTER

            60 TO 70 MPH WIND GUSTS

&&

DMORIN
Local storm report, Jul 9, 9:37 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     HAIL             6 S WESSINGTON SPRINGS  43.99N 98.57W
07/09/2009  E1.00 INCH       JERAULD            SD   NEWSPAPER

            CROPS STRIPPED.

0430 AM     HAIL             12 N WHITE LAKE         43.90N 98.71W
07/09/2009  E1.25 INCH       AURORA             SD   PUBLIC

            QUARTER TO HALF DOLLAR HAIL.

0440 AM     HAIL             6 SE WESSINGTON SPRINGS 44.02N 98.49W
07/09/2009  E1.50 INCH       JERAULD            SD   PUBLIC

            QUARTER TO PING PONG BALL HAIL

0500 AM     HAIL             PLANKINTON              43.72N 98.48W
07/09/2009  E1.00 INCH       AURORA             SD   PUBLIC

            A LOT OF PEA TO QUARTER SIZE HAIL.

&&

DMORIN
Local storm report, Jul 9, 10:02 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             2 E EMERY               43.60N 97.58W
07/09/2009  E1.00 INCH       MCCOOK             SD   PUBLIC

            CROPS DAMAGED

0220 AM     HAIL             4 E BRIDGEWATER         43.55N 97.42W
07/09/2009  E1.00 INCH       MCCOOK             SD   PUBLIC

&&

DMORIN
Local storm report, Jul 9, 10:25 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             6 ENE BERESFORD         43.12N 96.67W
07/09/2009  E1.00 INCH       LINCOLN            SD   PUBLIC

&&

WILLIAMS
Local storm report, Jul 9, 10:28 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     HAIL             HUDSON                  43.13N 96.46W
07/09/2009  E1.00 INCH       LINCOLN            SD   PUBLIC

            LASTED 5 MINUTES

&&

DMORIN

The radar

The Sioux Falls radar (KFSD), 55 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

23 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
July 9, 10:30 AM CST
Where
Sioux County, Rock Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.200, -96.300

Hail, Sioux

When
July 9, 1:05 PM CST to 1:15 PM CST
Where
Sioux County, Rock Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.200, -96.300

Large hail damaged vehicles and windows in the town of Rock Valley. the amount of damage was not known.

Hail, Lyon

When
July 9, 1:30 PM CST
Where
Lyon County, 0.69 mi S of George
Measured
1.5 in hail
Reported by
Public
Coordinates
43.340, -96.000

Hail, Plymouth

When
July 9, 4:00 PM CST
Where
Plymouth County, 0.86 mi SE of Remsen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.810, -95.970

Hail, Clay

When
July 9, 5:24 PM CST
Where
Clay County, 1.67 mi ENE of Webb
Measured
1 in hail
Reported by
Public
Coordinates
42.960, -94.970

Hail, Clay

When
July 9, 5:47 PM CST
Where
Clay County, 0.86 mi SW of Rossie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.010, -95.190

Hail, Sioux

When
July 9, 6:10 PM CST
Where
Sioux County, Rock Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.200, -96.300

Hail, Lyon

When
July 9, 6:10 PM CST
Where
Lyon County, 2.13 mi SSE of Inwood
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.290, -96.440

Hail, Sioux

When
July 9, 6:15 PM CST
Where
Sioux County, 3.32 mi WSW of Rock Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.180, -96.360

Hail, Sioux

When
July 9, 6:23 PM CST
Where
Sioux County, 1.47 mi SSW of Perkins
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.160, -96.210

Hail, O'Brien

When
July 9, 6:35 PM CST to 7:00 PM CST
Where
O'Brien County, 1.51 mi E of Sheldon
Measured
4 in hail
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
43.180, -95.840

Large hail caused widespread damage in and near Sheldon. The hail broke windows on vehicles and buildings, including 35 out of the 37 skylights on the local high school. The hail also severely dented vehicles, roofs, and siding, and caused tree damage. The hail also damaged crops near the city, but the amount of crop damage was not known.

Hail, Lyon

When
July 9, 6:37 PM CST
Where
Lyon County, 0.5 mi E of Rock Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.430, -96.170

Hail, Lyon

When
July 9, 6:38 PM CST
Where
Lyon County, 0.5 mi E of Rock Rapids
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.430, -96.170

Hail, Sioux

When
July 9, 6:42 PM CST
Where
Sioux County, 1.22 mi NE of Boyden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.190, -95.980

Hail, Lyon

When
July 9, 7:00 PM CST
Where
Lyon County, 5.74 mi ESE of George Sudenga Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.310, -95.870

Hail, Osceola

When
July 9, 7:03 PM CST
Where
Osceola County, 2.61 mi WSW of Ashton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.310, -95.850

Hail, Clay

When
July 9, 7:39 PM CST
Where
Clay County, 5.08 mi W of Fostoria
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.240, -95.270

Hail, Clay

When
July 9, 7:39 PM CST
Where
Clay County, 1.47 mi NNE of Everly
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.190, -95.320

Large hail damaged vehicles. The amount of damage was not known.

Hail, Clay

When
July 9, 7:39 PM CST
Where
Clay County, 5.45 mi NNE of Everly
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
43.240, -95.280

Hail, Clay

When
July 9, 7:50 PM CST
Where
Clay County, 1.22 mi SW of Fostoria
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.240, -95.190

Hail, Dickinson

When
July 9, 7:55 PM CST
Where
Dickinson County, 4.15 mi S of Fuller Fld Arpt
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
43.270, -95.150

Flash Flood, Dickinson

When
July 9, 7:56 PM CST to 10:30 PM CST
Where
Dickinson County, 1.71 mi SW of Fuller Fld Arpt to Fuller Fld Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.310, -95.170

Heavy rain caused flash flooding of streets in and near Milford, including part of U.S. Highway 71.

Thunderstorm Wind, Dickinson

When
July 9, 8:08 PM CST
Where
Dickinson County, 7.66 mi W of West Okoboji
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.330, -95.320

Thunderstorm winds caused damage to corn crops. The amount of crop damage was not known.

Flash Flood, Dickinson

When
July 9, 8:30 PM CST to 10:30 PM CST
Where
Dickinson County, 0.69 mi S of Fuller Fld Arpt to 1 mi ESE of Terril
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.320, -95.150

Hevay rain caused flash flooding of streets and low areas, including yards and basements. Water was a foot deep on part of U.S. Highway 71 at Arnold's Park.

Hail, Dickinson

When
July 9, 8:30 PM CST
Where
Dickinson County, 2.61 mi ENE of Terril
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.310, -94.930

Hail, Clay

When
July 9, 8:35 PM CST
Where
Clay County, 5.58 mi E of Langdon
Measured
1 in hail
Reported by
Public
Coordinates
43.230, -94.970

Large hail was accompanied by estimated 50 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189499, 189507, 189515, 189516, 189518, 189525, 189532, 189537, 189539, 189540, 189541, 189542, 189549, 189550, 189551, 189552, 189554, 189556, 189557, 189559, 189568, 189569, 189573, 189577, 189661, 189663.